Alert archive / Missouri / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 101, NWS Springfield, MO

May 1, 2002Taney County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at May 1, 2002, 9:20 PM CDT for Taney County, Missouri. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 1, 2002, 9:20 PM CDT (02:20 UTC)
Expired
May 1, 2002, 10:00 PM CDT
In force
40 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Taney County, MO

The radar

The Springfield radar (KSGF), 83 km from the middle of the area, began a volume at 02:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 1, 7:00 PM CDTTornado WatchSPC4 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 2.3 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2002-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1175 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2002-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1175 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
1882 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
199 m²/s²
Significant tornado parameter
0.1
Supercell composite
4.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 020220
SVRSGF
MOC213-020300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
920 PM CDT WED MAY 1 2002

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN TANEY COUNTY IN SOUTHWEST MISSOURI

* UNTIL 1000 PM CDT

* AT 917 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL TO THE SIZE OF
  QUARTERS...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED NEAR OAK GROVE...OR 8 MILES NORTH OF GREEN FOREST...AND
  MOVING EAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF...
  TANEY COUNTY.

THE TOWNS OF RIDGEDALE...PROTEM AND RUETER ARE ALSO IN THE PATH OF
THIS STORM.

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 3652 9349 3635 9344 3647 9278 3667 9278

SUTTON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 2:31 PM CDT, 6 hours 49 minutes earlier.

Area forecast discussion, May 1, 2:31 PM CDT, 6 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
231 PM CDT WED MAY 1 2002

SEVERE WEATHER POTENTIAL THIS EVENING HIGHLIGHTS FORECAST CONCERNS.

SURFACE ANALYSIS SHOWS A SURFACE LOW JUST NORTH OF SPRINGFIELD WITH
A WARM CURLING FROM CENTRAL TO SOUTHEAST MISSOURI.  A SURFACE TROUGH
EXTENDED SOUTHWEST INTO NORTH CENTRAL OKLAHOMA BUT TRUE COLD FRONT
APPEARS TO LAG BACK ACROSS CENTRAL KANSAS.  VERY WARM AND MOIST
AIRMASS HAS OVERSPREAD MUCH OF SOUTHERN MISSOURI DEW POINTS NEAR 70
DEGREES.  JOPLIN HAS REACHED 87 DEGREES AS OF 19Z.  LAPS DATA
SHOWED LIFTED INDICES OF -6 TO -8 AND CAPES OF 2000 TO 4000 J/KG.  A
HEALTHY CAP WAS INHIBITING CONVECTIVE DEVELOPMENT EARLY THIS
AFTERNOON BUT FOR HOW MUCH LONGER?

UNCERTAINTY EXISTS TO IF...WHEN...AND WHERE CONVECTION WILL FIRE
THIS AFTERNOON AND EVENING.  RUC SUGGEST CONVECTIVE INHIBITION WILL
WEAKEN NEAR THE SAGGING FRONTAL BOUNDARY AFTER 22Z WHILE THE SURFACE
LOW TRACKS ACROSS THE LAKE OF THE OZARKS. EXPECT INITIATION IN THIS
AREA.  WILL HAVE TO WATCH TORNADIC POTENTIAL NEAR THE TRACK OF THE
SURFACE LOW WHERE LOW LEVEL HELICITIES WILL BE MAXIMIZED.  OTHERWISE
EXPECT ANY CELLS THAT DO DEVELOP TO QUICKLY BECOME SEVERE WITH LARGE
HAIL AND DAMAGING WIND. WESTERN COUNTIES MAY REMAIN CAPPED AND DRY.

THE FRONT WILL SLIDE THROUGH THE AREA LATE TONIGHT.  POST FRONTAL
CLOUDS WILL LINGER INTO THURSDAY MORNING.  COULD BE A FEW SPRINKLES
OR DRIZZLE EARLY BUT EXPECT CLEARING BY MIDDAY. MUCH COOLER DAY IN
STORE FOR THURSDAY AS 850 TEMPERATURES PLUMMET.

THE SURFACE HIGH WILL BUILD INTO THE AREA THURSDAY NIGHT BUT THE
CENTER REMAINS TO THE NORTH. ALTHOUGH COLD...IT APPEARS THAT ANY
FROST POTENTIAL WILL BE CONFINED TO THE COLDEST VALLEYS OF SOUTH
CENTRAL MISSOURI.

WARM AIR ADVECTION SETS UP FRIDAY AS THE HIGH RETREATS.  A WEAK
IMPULSE ALSO PROGGED TO CROSS THE PLAINS.  WILL SEE AT LEAST SOME
INCREASE IN CLOUDS BUT WILL LEAVE DRY FOR NOW.

QUASI ZONAL FLOW WILL SET UP OVER THE WEEKEND.  WE WILL SEE A
GENERAL WARMING TREND WITH PERIODIC CHANCES OF PRECIPITATION FROM
SUNDAY INTO EARLY NEXT WEEK AS EMBEDDED SHORTWAVES PUSH ACROSS THE
REGION.

.SGF...NONE.

FOSTER

In the hours before

Local storm report, May 1, 7:33 PM CDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
733 PM CDT WED MAY 01 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0715 PM    7 N CAPE FAIR             MO   1 INCH HAIL
05/01/02   STONE                          REPORTED BY EMERGENCY
                                          MANAGEMENT.
Local storm report, May 1, 7:40 PM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
740 PM CDT WED MAY 01 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0730 PM    REEDS SPG                 MO   1 INCH HAIL
05/01/02   STONE                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, May 1, 7:41 PM CDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
741 PM CDT WED MAY 01 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0735 PM    4 N MOUNTAIN GROVE        MO   1 INCH HAIL
05/01/02   WRIGHT                         REPORTED BY HAM RADIO
                                          OPERATOR.
Local storm report, May 1, 8:00 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
800 PM CDT WED MAY 01 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0750 PM    TANEYVILLE                MO   .88 INCH HAIL
05/01/02   TANEY                          REPORTED BY HAM RADIO
                                          OPERATOR.

0750 PM    TYRONE                    MO   .75 INCH HAIL
05/01/02   TEXAS                          REPORTED BY HAM RADIO
                                          OPERATOR.

0754 PM    2 S SILVER DOLLAR CITY    MO   .88 INCH HAIL
05/01/02   STONE                          REPORTED BY HAM RADIO
                                          OPERATOR.
Local storm report, May 1, 8:08 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
808 PM CDT WED MAY 01 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0804 PM    FORSYTH                   MO   1.5 INCH HAIL
05/01/02   TANEY                          REPORTED BY HAM RADIO
                                          OPERATOR.
Local storm report, May 1, 8:52 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
852 PM CDT WED MAY 01 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0820 PM    5 S AVA                   MO   WIND DAMAGE
05/01/02   DOUGLAS                        REPORTED BY HAM RADIO
                                          OPERATOR.

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 7:12 PM CDTSevere Thunderstorm WarningSGFBarry, Stone48 min
May 1, 7:26 PM CDTSevere Thunderstorm WarningSGFChristian, Taney64 min
May 1, 7:29 PM CDTSevere Thunderstorm WarningSGFTexas, Wright46 min
May 1, 7:56 PM CDTSevere Thunderstorm WarningSGFDouglas, Ozark49 min
May 1, 8:19 PM CDTTornado WarningSGFTaney26 min
May 1, 8:45 PM CDTSevere Thunderstorm WarningSGFOzark45 min
May 1, 10:05 PM CDTSevere Thunderstorm WarningSGFHowell25 min
May 1, 10:25 PM CDTSevere Thunderstorm WarningSGFOregon65 min
May 2, 4:00 AM CDTSevere Thunderstorm WarningSGFGreene45 min
May 2, 4:19 AM CDTSevere Thunderstorm WarningSGFWright26 min
May 2, 4:31 AM CDTSevere Thunderstorm WarningSGFTexas14 min
May 2, 4:45 AM CDTSevere Thunderstorm WarningSGFDent, Texas30 min
May 2, 6:25 AM CDTSevere Thunderstorm WarningSGFShannon20 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.